FAINT(ING) OF HEART

ZOOMER Magazine - - ZOOM IN | VITALITY - Dr. Zachary Levine is an as­sis­tant pro­fes­sor in the fac­ulty of medicine at McGill Univer­sity Health Cen­tre and med­i­cal cor­re­spon­dent for AM740 (a Zoomer Me­dia prop­erty).

HAVE YOU EVER passed out? If so, you are in good com­pany. About one in ev­ery three peo­ple has ex­pe­ri­enced syn­cope – faint­ing or pass­ing out – at some point. Syn­cope hap­pens when the brain does not get enough blood to stay awake and alert. In many cases, it is noth­ing dan­ger­ous, but there is no way of be­ing sure with­out see­ing your doc­tor. Syn­cope is also a com­mon rea­son why peo­ple go to the ER. The doc­tor then has to de­ter­mine whether it was a faint­ing episode (as op­posed to some­thing else, like a seizure) or be­cause of a more se­ri­ous rea­son.

Here’s why it might hap­pen

The body has a re­ac­tion, caus­ing the heart to beat slowly and/or the blood ves­sels to ex­pand (vaso­va­gal syn­cope). Stress, fear, pain, stand­ing too long or be­ing over­heated can all bring it on. In some peo­ple it can even re­sult from a cough or af­ter uri­na­tion or hav­ing a bowel move­ment. In most cases of vaso­va­gal syn­cope, you have some warn­ing that you are near faint­ing. This is called presyn­cope. These signs in­clude dizzi­ness, feel­ing hot or cold, nau­sea, pale skin, “tun­nel-like” vi­sion, and pro­fuse sweat­ing

a prob­lem with the heart’s elec­tri­cal sys­tem, or a med­i­ca­tion, causes the heart to beat too slowly or too quickly to ef­fec­tively sup­ply the brain with blood

a block­age in blood flow out of the heart such as due to a tight valve (valve steno­sis) or heart mus­cle dis­ease (car­diomy­opa­thy). In many peo­ple, es­pe­cially older adults and those on heart med­i­ca­tion, the blood pres­sure drops, or does not ad­e­quately in­crease, when they sit or stand up. This is called or­tho­static hy­poten­sion. This can also re­sult from be­ing de­hy­drated, from cer­tain med­i­ca­tions, from al­co­hol con­sump­tion, from ane­mia (not hav­ing enough red blood cells)

less com­mon causes in­clude a heart at­tack, car­diac tu­mour, or blood clot in the ar­ter­ies sup­ply­ing the lungs

By Dr. Zachary Levine

HOUSE CALL

Newspapers in English

Newspapers from Canada

© PressReader. All rights reserved.